Tornadoes · United States · Minnesota · 2017
EF1 tornado, Preston Fllmr Arpt, Minnesota, July 19, 2017
This EF1 tornado ran 2.0 miles across Fillmore County on July 19, 2017, touching down at 5:25 PM CDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 19, 2017
- Touchdown
- 5:25 PM CDT (22:25 UTC)
- Lifted
- 5:28 PM CDT (22:28 UTC)
- On the ground
- 3 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $10,000
- County
- Fillmore County
- Touchdown point
- 43.694, -92.219
- Lift-off point
- 43.697, -92.179
- Record number
- 1707191625-01
The damage survey
13 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 93 mph.
- Oak tree snapped off. A few limbs broken too.
- Two 8" diameter hardwood trees snapped.
- Limb snapped and thrown 60 yards.
- Large oak snapped and facing south.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of severe thunderstorms moved across southeast Minnesota during the late afternoon of July 19th. These storms produced two EF-1 tornadoes. The first touched down in the Chester Woods Park near Chester (Olmsted County) and did extensive tree damage in the park. The second tornado touched down southeast of Wykoff (Fillmore County) damaging trees, crops and a barn. The damaging winds did extensive damage to a turkey farm near Claremont (Dodge County) and blew down trees south of Altura (Winona County). During the late evening of the 19th into the early morning hours of the 20th, thunderstorms with heavy rain produced some mudslides near Minneiska (Winona County), Homer (Winona County) and northwest of La Crescent (Houston County).
An EF-1 tornado touched down southeast of Wykoff and produced intermittent damage as it moved east along County Road 117. Most of the damage was to trees and crops with one barn sustaining minor damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jul 19, 2:22 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 19, 2:22 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 222 PM CDT Wed Jul 19 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 222 PM CDT Wed Jul 19 2017 Attention focused on severe potential tonight. Currently watching a complex of storms that has a history of high winds pushing across eastern SD/southwest MN. These storms are expected to continue as they move east/southeast along a fairly strong CAPE gradient with 70+ dew point in place south of I-90. Question is, how strong will the storms be as they approach? Plenty of CAPE to continue fueling storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for storm organization. Will maintain a close watch of this over the next several hours. Later this evening, after this complex passes, a strong 850mb low level jet kicks in and will likely kick off more storms over the existing cold pool with development expected to be . somewhere near the I-94 corridor. Again plenty of CAPE to fuel storms into the overnight hours with ample shear. These storms will be elevated in nature with large hail being the main threat, along with torrential downpours given precipitable water values nearing 2 inches. Storms look to be progressive in nature, so flooding rains do not look likely. Although, localized ponding of water/brief nuisance flooding cannot be ruled out. A bit of a break in the action for Thursday as models indicating high pressure moving in. Kept a small chance of showers/storms in for areas south of I-90/ closer to frontal/outflow boundary left behind from departing storms. Otherwise, a fairly warm/muggy day in tap with highs in the 80s and dew points in the upper 60s to the lower 70s. Storm chances return to areas mainly south of I-94 later Thursday night as low pressure over the Plains pulls that boundary back north as a warm front. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed Jul 19 2017 Strong to severe storms look likely Friday into Friday night as a warm front sets up across northern IA/IL and weak low pressure tracks east out of the Central Plains. Ample CAPE and Bulk Shear will dictate a severe threat. Looks like right now we would be north of the warm front with elevated storms. So, main severe threat looks to be large hail and torrential downpours/possible localized flooding. However, if the front can manage a slight nudge north some storms could get rooted in the boundary layer, producing a tornado threat as well. Right now, looking like a widespread 1-2 inch rainfall is likely south of I-94 with some localized higher amounts as precipitable water values peak out in the 2-2.5 inch range. This could pose a threat for some slightly more than localized flooding, especially for those areas with poor drainage. Will maintain a close eye on this severe/flooding potential. Showers and a few storms still possible through the weekend as a fairly strong mid-level trough moves slowly southeast across the area. Otherwise, remaining very warm/humid through Saturday with some drying/cooling on Sunday. Looks dry on Monday into Tuesday with high pressure drifting across the region but then shower/thunderstorm chances return Tuesday Night/Wednesday as a cold front tracks out of the Northern Plains into the Upper Mississippi River Valley region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1232 PM CDT Wed Jul 19 2017 Currently watching a complex of thunderstorms moving east/southeast across eastern SD/southwest MN. These storms are expected to continues moving southeast and possibly brushing KRST/KLSE sites later this afternoon into this evening. Shra/TS activity expected to continue overnight as a low level jet brings more moisture/unstable air into the region. This low level jet will also cause some LLWS at KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall, looks like VFR conditions prevail, but cannot rule out some MVFR/IFR if thunderstorms do manage to impact the KRST/KLSE site directly. Drier air works into the area Thursday morning after sunrise with VFR conditions expected through the rest of the morning. && .Hydrology...(For Tonight through Friday) Issued at 222 PM CDT Wed Jul 19 2017 Storms this evening through tonight look to produce some localized heavy rainfall in the 1-2 inch range. Storms will be progressive in nature, so no widespread heavy runoff is expected for any major rises on stream/rivers. Will have to keep a watch though Friday into Friday nigh as a warm front lays up just to our south with a respectable feed of moist/unstable air. This will likely produce more heavy rainfall and possible flooding. Right now, the highest threat for any flooding would be south of I-94. Will maintain a close eye on this scenario. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...RRS HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Wed Jul 19 2017 MNZ079-WIZ017-029-032>034-201200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms are probable overnight, forming over eastern Minnesota into central Wisconsin after 10 pm, shifting southeast across the entire area. Severe storms are possible overnight, and the threat shifts from north to south by sunrise. Damaging winds are the main threat, however large hail and isolated tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms will move through the area this afternoon and early evening. Southeast Minnesota and northeast Iowa will be affected through 7 pm, and southwest Wisconsin will see the storms in the 6-9 pm window. Damaging winds are the main threat, mainly south of I-90. The potential for wind gusts to 70 mph does exist south of an Austin, Minnesota to Richland Center, Wisconsin line. Isolated large hail and tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. Thunderstorms are possible again after midnight and a few could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jul 19, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST OSAGE 43.28N 92.81W
07/19/2017 E70 MPH MITCHELL IA TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
MHLocal storm report, Jul 19, 5:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG NORA SPRINGS 43.15N 93.00W
07/19/2017 FLOYD IA TRAINED SPOTTER
NUMEROUS TREES DOWN IN NORA SPRINGS.
&&Local storm report, Jul 19, 5:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST RUDD 43.13N 92.90W
07/19/2017 E65.00 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 5:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST CHARLES CITY 43.07N 92.68W
07/19/2017 E60 MPH FLOYD IA FIRE DEPT/RESCUE
&&
SHEALocal storm report, Jul 19, 5:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST COLWELL 43.16N 92.59W
07/19/2017 M62 MPH FLOYD IA CO-OP OBSERVER
TREE BRANCHES DOWN.
&&
MHLocal storm report, Jul 19, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLOOD ROCHESTER 44.01N 92.48W
07/19/2017 OLMSTED MN AMATEUR RADIO
STREET FLOODING NEAR ST MARYS
&&
SHEAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.4 hours before the tornado, 170 km from the path. July 19, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89643 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
Minneapolis, MN (KMPX), 00:00Z
1.6 hours after it, 170 km from the path. July 20, 2017.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -693 J/kg
- Surface CAPE
- 31 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
The surface observations
Preston (Awos) (FKA), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 19, 2017
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 19 | 9:35 AM CDT | EF0 | Rolette, ND | 0.3 | 25 | |||
| July 19 | 11:23 AM EDT | EF0 | Pender, NC | 0.1 | 25 | $10,000 | ||
| July 19 | 2:00 PM CDT | EF0 | Lyon, MN | 0.5 | 50 | $30,000 | ||
| July 19 | 2:02 PM CDT | EF0 | Lyon, MN | 1.5 | 50 | $25,000 | ||
| July 19 | 2:48 PM CDT | EF0 | Brown, MN | 5.3 | 330 | |||
| July 19 | 5:07 PM CDT | EF1 | Olmsted, MN | 0.8 | 25 | $40,000 | ||
| July 19 | 5:15 PM CDT | EF0 | Howard, IA | 0.7 | 20 | $12,000 | ||
| July 19 | 5:30 PM CDT | EF0 | St. Mary Parish, LA | 0.7 | 10 | |||
| July 19 | 6:08 PM CDT | EF1 | Clayton, IA | 5.8 | 400 | 2 | $840,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.